Some people with multiple myeloma experience constipation. Multiple myeloma is a type of bone marrow cancer, but a small portion of people with this cancer also experience gastrointestinal (GI) involvement, leading to symptoms such as diarrhea, cramping, and constipation.
In general, constipation occurs when a person’s bowel movements are less frequent or when stools are more difficult to pass than normal. Bowel-frequency rates vary from person to person, usually ranging from three times per day and to once every few days. Individuals tend to have a regular habit of bowel evacuation — most commonly, one per day and usually at about the same time of day. Constipation typically has several causes, including dehydration and problems with the movement of stool through the bowels. Myeloma and its treatments can affect the GI tract and how the body processes water, contributing to constipation.
This article explores the various causes of constipation in multiple myeloma, as well as how constipation may be treated and managed. Talk to your oncologist or health care team if you experience new or worsening GI symptoms including constipation.
Once multiple myeloma starts to progress, it affects many different parts of the body. In some cases, the disease itself can cause constipation, especially if it produces hypercalcemia, excess calcium levels in the blood. In other cases, constipation may develop as a side effect of multiple myeloma treatment. Constipation may also be unrelated to multiple myeloma — it can arise from a separate problem entirely.
Excess calcium also forces the kidneys to work harder to flush the mineral out of your system, which often requires more water. As a result, your bowels have less water to use, potentially leading to hard stools and constipation. Hypercalcemia can also cause diarrhea.
Certain cancer treatments, including chemotherapy and radiation therapy, may cause some people to become constipated. As one MyMyelomaTeam member shared, “I’m on Pomalyst and dexamethasone … constipated.”
Oncology researchers are not sure why chemotherapy drugs cause constipation in certain people. It is believed that the medications may lower the amount of liquid released in the bowel. Chemotherapy drugs may also interfere with intestinal movement, preventing stools from forming and moving properly. A few chemotherapy drugs are also known to affect the nerves around the gastrointestinal tract, potentially leading to decreased motility and constipation.
It can be difficult for doctors to distinguish chemotherapy-induced constipation from constipation due to other medications. Drugs used to manage other chemotherapy or cancer-related symptoms (including morphine, Revlimid, dexamethasone, and corticosteroids) may also cause constipation.
Dialysis, which is a treatment used to filter wastes from the body in people with kidney damage or kidney failure as a result of myeloma, can also lead to constipation.
In some cases, symptoms such as constipation may improve as your body adjusts to treatments such as chemotherapy. Most side effects, including constipation, subside when treatment ends.
Being diagnosed with multiple myeloma or dealing with cancer treatment can change a person’s eating, drinking, and exercise habits. Changes in diet, being less active, and not drinking enough fluids may all cause constipation on their own — even without chemotherapy drugs.
Constipation can affect different people in very different ways. Some may experience only occasional mild discomfort, while others may deal with significant abdominal pain and cramping. Many MyMyelomaTeam members report experiencing other symptoms alongside constipation. As one wrote, “My husband had his first Zometa infusion on Friday. It caused him to be weak, have unbelievable chills, and be extremely tired and constipated.” Another member shared that their GI symptoms fluctuate: “If I’m not constipated, I’m nauseous with diarrhea.” Many members also report experiencing loss of appetite.
Contact your health care team as soon as possible if you experience severe or chronic (long-term) GI symptoms like constipation.
Talk to your doctor if you experience new or worsened symptoms of multiple myeloma, including constipation. If you consider trying any of the constipation management methods below, consult with your doctor first. You should not start taking new medications — even over-the-counter (OTC) drugs — without talking to your doctor. Additionally, some food and drinks may have direct effects on your medications. Your doctor can ensure they will not interact with your treatments or worsen your constipation.
Dehydration can cause or worsen constipation. Make sure to drink plenty of liquids every day and avoid eating or drinking anything that will dehydrate you. As one MyMyelomaTeam member advised, “Staying hydrated is key if you are allowed to drink as much as you can, especially during chemo and the days following. If you are fluid restricted like me, drink as much as you are allowed.”
Try drinking prune juice or warm liquids in the morning if you’re experiencing constipation. Another MyMyelomaTeam member offered this advice: “I had an awful problem with constipation for the longest time. This worked for me: a small glass of warm prune juice in the morning, followed by two prunes at a time, three times a day with a glass of water.”
Constipation and bowel obstruction make it harder for you to pass stool and may lead to bloating. Eating foods rich in fiber, such as prunes, may help with these problems. There are two main types of fiber: soluble and insoluble. They are classified according to how they react when in contact with water. Ideally, you should aim to consume both types to help alleviate constipation.
Foods with this fiber type become sticky and gooey when wet and easily dissolve in water. This ensures that the stool does not pass through the bowel too fast, thus avoiding discomfort. Some foods under this category include:
Insoluble fiber doesn’t readily dissolve in water. Instead, these foods hold on to water to help form bulkier and softer stools. Insoluble fiber can help regulate your bowel movement. Some foods rich insoluble fiber include:
When eating fiber-rich foods, be careful not to overdo it, or you may end up having abdominal pain and diarrhea. Instead, gradually increase your fiber intake with fruits, vegetables, beans, legumes, and whole grains.
Opioid-induced constipation does not respond well to fiber and may require medications or enemas.
When done correctly, some exercises can help accelerate your bowel movement. One of these helpful exercises is bicycle pedals. As its name implies, this exercise involves mimicking the motions of riding a bicycle. To do this exercise, lie on your back and raise your knees to 90 degrees. Start “pedaling” in the air as if riding a bike. Do this movement for at least 15 seconds at a time for five repetitions. If you find yourself too weak, take your time or ask a caregiver or loved one to assist you.
Massage can help relieve constipation by encouraging your stomach and your bowels to move the solid waste more quickly. To massage your abdominal area, place a hand firmly against the left side of your body by the ribcage. This is the approximate location of your intestine. Gently but firmly push your hand down until you reach your hip bone to encourage movement to the end of the intestine.
Next, place your hand on the upper-right part of your body. It should be on the opposite side of the stomach. Firmly but gently move your hand from right to left. As with the previous massage, move your hand down to the left hip bone.
Finally, place your hand above the right hip bone or the right side of the belly button. Move your hand upward and trace an upside-down letter “U” moving from the lower right to the lower left. Repeat these three massages to help facilitate bowel movement.
If you’re considering self-medicating with drugs such as OTC laxatives, talk to your doctor first. Your doctor can help you determine if natural or OTC remedies are applicable in your case. They can identify the best way to manage your constipation because they fully understand your medical history and your current condition.
Living with multiple myeloma can be challenging, but you are not alone. MyMyelomaTeam is the social network for people with myeloma and their loved ones. Here, a growing community of more than 12,000 members comes together to ask questions, offer advice and support, and meet others who understand life with myeloma.
Have you experienced constipation with multiple myeloma? What has helped manage it? Share your thoughts and tips in the comments below or by posting on MyMyelomaTeam.
Easily manage your subscription from the emails themselves.